Tornadoes · United States · Louisiana · 2003

F0 tornado, Baskin, Louisiana, April 6, 2003

This F0 tornado ran 0.8 miles across Franklin Parish on April 6, 2003, touching down at 11:44 AM CDT and reaching 50 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 6, 2003
Touchdown
11:44 AM CDT (16:44 UTC)
Path length
0.8 miles (1.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Franklin Parish
Touchdown point
32.370, -91.630
Lift-off point
32.380, -91.620
Record number
70

What the Weather Service recorded

This tornado snapped several trees, blew the roof off a tin shed and threw the tin 1/2 mile into an open field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 6, 11:10 AM CDT, 34 minutes earlier.

Area forecast discussion, Apr 6, 11:10 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CDT SUN APR 6 2003

UPDATED ZONES TO MAINLY INCLUDE THE SEVERE THUNDERSTORM WATCH AND
THE FLASH FLOOD WATCH. ONLY OTHER CHANGES MADE WERE TO THE MAX TEMPS
IN THE EXTREME NORTHWEST PORTION OF THE CWFA. NO OTHER MAJOR CHANGES
ARE PLANNED AT THIS TIME...HOWEVER FURTHER ZONE UPDATES FOR MAX
TEMPS MAY BE POSSIBLE.

.JAN...
AR...NONE.
LA...FLASH FLOOD WATCH 007>009-015-016-023>026.
MS FLASH FLOOD WATCH ...40>066-072>074. SEVERE THUNDERSTORM WATCH
FOR SOUTHERN MS THROUGH 4 PM.

32
Hazardous weather outlook, Apr 6, 7:03 AM CDT, 4 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0603 AM CST SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND WEST MISSISSIPPI THIS MORNING. THEY WILL INCREASE IN
COVERAGE AND INTENSITY BY THE AFTERNOON AND SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED NORTH OF A LINE FROM BUDE TO
HAZLEHURST TO MERIDIAN. THE PRIMARY RISK WITH THESE STORMS WILL
BE DAMAGING WIND AND THE POSSIBILITY OF TORNADO DEVELOPMENT.
LARGE HAIL MAY ALSO OCCUR. ISOLATED SEVERE THUNDERSTORMS CAN BE
EXPECTED OVER SOUTHEAST MISSISSIPPI THIS AFTERNOON AND TONIGHT.
THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND AND HAIL
BUT ISOLATED TORNADOES CAN NOT BE RULED OUT.

MOISTURE WILL INCREASE ACROSS THE REGION THIS MORNING AND THE AIR
MASS WILL DESTABILIZE. UPPER LEVEL WIND WILL INTENSIFY AND
PRODUCE SIGNIFICANT LIFT TO SUPPORT STRONG CONVECTION THIS
AFTERNOON. LOWER LEVEL WIND WILL ALSO INCREASE TO RESULT IN
STRONG FORCING FOR THUNDERSTORM DEVELOPMENT. CONDITIONS WILL
REMAIN FAVORABLE FOR SEVERE CONVECTION THROUGH THE EARLY EVENING
HOURS AND WILL DIMINISH FROM THE WEST BY SUNSET. THE CHANCE OF
SEVERE THUNDERSTORMS WILL CONTINUE OVER EAST MISSISSIPPI
LOCATIONS THROUGH MIDNIGHT.

STAY TUNED FOR UPDATES ON THIS POTENTIALLY DANGEROUS SEVERE
WEATHER EPISODE.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT
DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF
MISSISSIPPI THIS AFTERNOON AND EVENING. AREAS OF PONDING CAN BE
EXPECTED ON ROADWAYS AND IN LOW LYING AREAS DURING AREAS OF HEAVY
RAIN.

PERIODS OF HEAVY RAINFALL ARE EXPECTED TO DEVELOP OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI DURING THE
EARLY AFTERNOON. HEAVIER RAINFALL WILL OCCUR OVER EAST
MISSISSIPPI DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...DAYS TWO AND THREE...
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE DAY
MONDAY. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
MONDAY NIGHT AS A STALLED COLD FRONT MOVES ACROSS EAST CENTRAL
LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI. THE AIR MASS WILL
REMAIN HUMID AND UNSTABLE AHEAD OF THE FRONT AND INTENSE WIND
FIELDS WILL REDEVELOP. SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY
NIGHT...MAINLY SOUTH OF A LINE FROM BASTROP LOUISIANA TO YAZOO
CITY MISSISSIPPI TO DEKALB.  THE RISK OF SEVERE WEATHER WILL
DIMINISH AS THE COLD FRONT SHIFTS EAST OF THE FORECAST AREA EARLY
TUESDAY MORNING.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL LIKELY BE
NEEDED THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Apr 6, 7:22 AM CDT, 4 hours 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
722 AM CDT SUN APR 6 2003

...SEVERE THUNDERSTORMS EXPECTED OVER MUCH OF REGION TODAY...

THUNDERSTORMS WILL DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND WEST MISSISSIPPI THIS MORNING. THEY WILL INCREASE IN
COVERAGE AND INTENSITY BY THE AFTERNOON AND SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED NORTH OF A LINE FROM BUDE TO
HAZLEHURST TO MERIDIAN. THE PRIMARY RISK WITH THESE STORMS WILL
BE DAMAGING WIND AND THE POSSIBILITY OF TORNADO DEVELOPMENT.
LARGE HAIL MAY ALSO OCCUR. ISOLATED SEVERE THUNDERSTORMS CAN BE
EXPECTED OVER SOUTHEAST MISSISSIPPI THIS AFTERNOON AND TONIGHT.
THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND AND HAIL
BUT ISOLATED TORNADOES CAN NOT BE RULED OUT.

MOISTURE WILL INCREASE ACROSS THE REGION THIS MORNING AND THE AIR
MASS WILL DESTABILIZE. UPPER LEVEL WIND WILL INTENSIFY AND
PRODUCE SIGNIFICANT LIFT TO SUPPORT STRONG CONVECTION THIS
AFTERNOON. LOWER LEVEL WIND WILL ALSO INCREASE TO RESULT IN
STRONG FORCING FOR THUNDERSTORM DEVELOPMENT. CONDITIONS WILL
REMAIN FAVORABLE FOR SEVERE CONVECTION THROUGH THE EARLY EVENING
HOURS AND WILL DIMINISH FROM THE WEST BY SUNSET. THE CHANCE OF
SEVERE THUNDERSTORMS WILL CONTINUE OVER EAST MISSISSIPPI
LOCATIONS THROUGH MIDNIGHT.

STAY TUNED FOR UPDATES ON THIS POTENTIALLY DANGEROUS SEVERE
WEATHER EPISODE.
Local storm report, Apr 6, 10:07 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1007 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    TALLULAH                  LA   1.00 INCH HAIL
04/06/03   MADISON LA                     REPORTED AT THE TALLULAH
                                          PD. REPORTED BY POLICE.
Local storm report, Apr 6, 10:49 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1049 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    EPPS                      LA   1.00 INCH HAIL
04/06/03   WEST CARROLL                   REPORTED BY STORM
                                          SPOTTER.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

4.7 hours before the tornado, 145 km from the path. April 6, 2003.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 758 joules per kilogram, CIN -54, lifted condensation level 544 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 112 square meters per square second, 0 to 6 km bulk shear 36 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-54 J/kg
Surface CAPE
206 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 00:00Z

7.3 hours after it, 145 km from the path. April 7, 2003.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 614 joules per kilogram, CIN -31, lifted condensation level 742 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2003-04-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 417 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
461 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.7
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Monroe Regional (MLU), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are

The other tornadoes of April 6, 2003

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 611:50 AM CDTF0Warren, MS0.725$10,000
April 611:50 AM CDTF0Yazoo, MS0.325$20,000
April 611:57 AM CDTF0Yazoo, MS4.050$100,000
April 612:45 PM CDTF2Rusk, TX4.92206$2.3 million
April 612:58 PM CDTF0Madison, MS0.325$30,000
April 61:23 PM CDTF0Rankin, MS0.525$50,000
April 61:30 PM CDTF3Cherokee, TX38.2440$9.0 million
April 63:00 PM CDTF0Newton, MS12.5200$800,000
April 63:41 PM CDTF2Angelina, TX27.5440$2.5 million
April 63:50 PM CDTF0Nacogdoches, TX0.225$30,000
April 62:50 PM MDTF0Canyon, ID1.07
April 64:16 PM CDTF0Jackson Parish, LA5.550$40,000
April 65:39 PM CDTF0Humphreys, MS0.525$30,000
April 67:15 PM CDTF0Madison, MS0.325$30,000
April 67:30 PM CDTF1Hinds, MS5.01002$500,000
April 67:37 PM CDTF2Lincoln, MS11.01,2306$1.1 million
April 67:42 PM CDTF1Rankin, MS4.050$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.